In this outbreak study, current use of PPIs was not associated with the development of hospital-acquired CDAD. In both the case and control groups, a total of 69 patients had received a PPI during the study period. All patients in the case group who were receiving a PPI were also receiving an antibiotic at the time of CDAD diagnosis. This suggests that the use of antibiotics is associated with more substantial alteration of normal flora than the use of PPIs.
Furthermore, the past use of PPIs was correlated with the development of CDAD. In the presence of reduced gastric acidity, there is an abundance of both vegetative toxin-releasing forms and germinating spore forms contributing to colonization of C. difficile and development of clinical disease. It is unknown whether there is a specific incubation time for the development of clinical symptoms. However, the disparity between current and past use of PPIs for the patients in this study suggests that there is an incubation period that may leave patients at risk of infection. This disparity also suggests that long-term acid suppression puts patients at greater risk of C. difficile infection.
Unfortunately, it was not possible to determine the existence of an incubation period from this study. The use of H2 receptor antagonists in both case and control patients was not determined, as it has been previously demonstrated that the acid- suppressing effects of these agents are less potent than those of PPIs.
The use of antibiotics was also correlated with the development of CDAD. Theoretically, all antibiotics can alter normal flora, allowing pathogenic overgrowth. Generally, broad- spectrum and antianaerobic antibiotics pose the greatest risk because of their ability to alter normal flora in the large colon, where C. difficile damage occurs. As seen in Table 3, broad- spectrum fluoroquinolones and cephalosporins were most commonly used by the patients in this study. Current antibiotic stewardship practices should be continued to minimize unnecessary exposure to antibiotics.The association between use of PPI and antibiotics and development of CDAD observed in this study resembles results from previously published non-outbreak studies. Dial and others studied the impact of PPIs in both hospital and community-acquired CDAD. Their cohort and case—control studies identified PPIs as a risk factor for the development of CDAD, as demonstrated by their results of OR 2.1 (95% CI 1.2-3.5) and OR 2.7 (95% CI 1.4-5.2), respectively. Furthermore, in their study of hospital-acquired CDAD, Cunningham and others also found that PPI use was associated with development of disease (OR 2.5, 95% CI 1.5-4.2). Finally, in a systematic review to determine the overall risk of PPIs, Leonard and others pooled data from 12 studies representing a total of 2948 patients with CDAD. Although there was significant heterogeneity among the studies, these authors determined a pooled OR of 1.94 (95% CI 1.37-2.75). This association was greater for the use of PPI than for H2 receptor antagonists. These data are congruent with the results of our study, suggesting that there is a potential risk of C. difficile infection in association with use of PPIs, although the risk has not yet been fully quantified.
The length of hospital stay was significantly longer among case patients. Although it cannot be inferred that length of stay was directly proportional to CDAD, as this variable was not included in the statistical analysis, it is possible that these patients required a longer stay because of their infection. This hypothesis is supported by data from a Canadian surveillance program, which indicated that patients with CDAD required an additional 3.6 days in hospital as a result of their infection. On average, case patients in that study had been in hospital for 21 days before development of the C. difficile infection.